2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Tracey Liebman, MD, discusses the identification and management of treatment-related dermatologic AEs in patients with melanoma.
Tracey Liebman, MD
Optimal management of treatment-related dermatologic adverse events (AEs) in patients with melanoma is essential for proper care, according to Tracey Liebman, MD.
“For the patients who develop nonspecific rash, pruritus or itching, and psoriasis or dry skin, we first try to start with conservative measures, especially for those who have a mild disease,” said Liebman. “We use emollients, moisturizers, or topical steroids of varying potencies depending on the severity. Unfortunately, if some patients do have more of a severe disease, then we have to focus on how we manage and control their disease. [This may result in] using systemic steroids and, occasionally, some may even have to stop their medication in order for the AE to improve.”
In an interview during the 2020 OncLive® State of the Science Summit™ on Advanced Melanoma, Liebman, an assistant professor in the Ronald O. Perelman Department of Dermatology, NYU School of Medicine, NYU Langone Health, discussed the identification and management of treatment-related dermatologic AEs in patients with melanoma.
OncLive: What are some of the cutaneous AEs that are associated with checkpoint inhibitors? Do they differ between PD-1 and CTLA-4 inhibitors?
Liebman: CTLA-4 and PD-1 inhibitors have many similar AEs. PD-1 inhibitors, in particular. [are associated with] one type of rash called a lichenoid eruption, in which patients experience purple, itchy lesions on their body, and it can occur in the mouth, as well. They could also have mucosal lesions, and some patients can even develop a more severe mucositis.
The most common AEs that we see with PD-1/CTLA-4 inhibitors are nonspecific rash, itching, and dry skin. Most of those patients have a mild disease that can be controlled with conservative measures, such as emollients, moisturizers, and topical steroids, although some patients do have more of a severe skin involvement and may require stronger medication, including systemic steroids.
What should healthcare providers be aware of regarding the severity of AEs?
Dermatologists are the experts at managing skin. In any cases where oncologists are treating patients and feel uncomfortable with managing their skin, they can always refer their patient to a dermatologist. We enjoy treating these patients.
Should there be more communication between providers and their referrals?
Our institution has a good open-door policy, and we share a lot of patients [with oncologists]. The oncologists know when they should send a patient to dermatology or when they want a little bit more help with [management of] these AEs.
I know the oncologists have good literature and guidelines to help figure out when to send their patients to a dermatologist or how to manage their initial patients. A lot of patients who are [referred to me by] from oncologists have already been managed very nicely; they are doing a lot of the right things. We just tweak the management a bit after that.
What AEs are associated with BRAF inhibitors? When do they typically present?
BRAF inhibitors have a wide variety of AEs, but importantly, BRAF inhibitors can lead to proliferation of hyperkeratotic lesions. Patients can develop benign lesions, such as warts, but they can also develop malignant lesions, such as cutaneous squamous carcinoma and keratoacanthoma; that is something to look out for. This usually happens early in the first couple of months. Patients can also develop changes in their melanocytic nevi in the first several months of treatment. Some patients can also develop a second primary melanoma (SPM), and this is usually a melanoma that does not harbor a BRAF mutation.
For patients on these inhibitors, what are the risks of developing an SPM?
BRAF inhibitors are given to patients with BRAF-mutated advanced melanoma, but when the BRAF inhibitors are given to these patients it affects all of the cells in the body. The BRAF wild-type cells are affected, as well. The theory on why you have proliferation of these lesions and new neoplasms is that the BRAF wild-type cells, instead of shutting down the proliferation, have a paradoxical effect and cause increased growth of those cells.
What are the benefits of concomitant treatment with BRAF and MEK inhibitors?
BRAF and MEK inhibitors have their own AEs. When they are combined, you have a decrease in the cutaneous toxicity on both sides. [Actinic keratosis], change of nevus, and acneiform eruptions, decrease. Overall, they are often used together because they help to decrease the AEs.
Could you discuss the increased risk of developing additional primary melanomas? How can this issue be monitored?
I typically see any patient with a history of melanoma or advanced melanoma in my practice every 3 months for the first 2 years. After that, [the visits] decrease to every 6 months. The risk of an additional primary melanoma is usually highest within the first year or so. Patients with a history of melanoma also have a risk of developing an additional SPM. We closely monitor these patients and make sure they come for regular follow-ups.
How would you define the current state of digital surveillance?
Right now, there is a wide range and variety of digital surveillance. Patients who have many atypical nevi will undergo total body photography. They get pictures of their whole body and we monitor that over time, which helps us identify melanomas and decrease extra biopsies of normal moles.
Sometimes we also do dermoscopic monitoring through sequential digital dermoscopy imaging (SDDI), in which we take a dermoscopic close-up image of the lesion. Then, we [take another image] 3 months later for short-term monitoring; if any changes occur, that is when we have to do a biopsy. Often, that can help us diagnose melanoma at a very early stage.
Right now, we are developing these new tools and trying to figure out which ones are most helpful to us and [that we are] using them on the right patients. High-risk patients who have many moles and a history of melanoma are those who we tend to put under close surveillance; for them, we use more of these high-tech tools.